New data from the West Virginia Health Statistics Center shows the number of overdose deaths involving carfentanil more than doubled from 2016 to 2017. 

In 2016, data shows 34 overdose deaths involved carfentanil. In 2017, there were 78 — a number that's expected to increase as data is finalized for the year. 

Allison Adler, West Virginia Department of Health and Human Resources (DHHR) Director of Communications, said the data for 2017 is not yet finalized due to delays associated with toxicology and death reporting. She said the 2016 data is still considered preliminary, but mostly complete. 

Adler said it's also important to note many overdose deaths in West Virginia are polypharmacy, meaning more than one drug is involved.

Carfentanil, a synthetic opioid, is especially concerning because of its potency — it's 10,000 times more potent than morphine and 100 times more potent than fentanyl.

Carfentanil is used by veterinarians to tranquilize elephants and other large animals. The drug was associated with some of the 28 overdoses reported in Cabell County on a single day in August 2016. Two of those overdoses were fatal. 

The Drug Enforcement Administration (DEA) issued a warning last year about carfentanil and other fentanyl-related compounds, which can come in several forms, including powder, blotter paper, tablets, and spray, which can be absorbed through the skin or accidental inhalation of airborne powder.

The DEA says the drug mostly comes from drug labs in China. 

Carfentanil exposure is especially dangerous for first responders, as the substance can resemble cocaine or heroin. Symptoms usually occurs within minutes of exposure and include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils and clammy skin.

If exposure is suspected, EMS should be called immediately. Naloxone, an opioid overdose reversal medication, should be administered. Multiple doses may be required depending on the potency of the substance.  

Beckley Police Chief Lonnie Christian said no officers in Beckley have overdosed due to exposure, but several instances have occurred in the county and throughout the state. 

"Once we learned about exposure incidents, we changed our practices," Christian said. "We no longer field test anything we believe contains carfentanil or fentanyl. As much as a grain of salt can cause an overdose."

He said officers are seeing an uptick in heroin in the Beckley area because it's cheap and readily available, but it's difficult to say whether or not the heroin contains other synthetic opioids because field tests are too dangerous. And results from drugs submitted to the West Virginia State Police Laboratory are often delayed due to the backlog of cases. 

Dealers are cutting cocaine and heroin with these synthetic opioids, Christian said, because it takes so little to achieve a high — a high that can sometimes prove fatal. 

"It's so dangerous. Unless you're wearing PPE, personal protection equipment, completely covering you from head to toe, there's no way to avoid exposure."

He said nearly all the Beckley Police officers are equipped with naloxone. The Beckley-Raleigh County Health Department received a grant to disburse naloxone kits and train individuals how to use the lifesaving medication. 

Christian said officers have gone through the training and received a kit containing two doses of naloxone. Once the officers use the naloxone, the health department replaces the medication. 

"The kits are relatively expensive," Christian said. "To outfit 50 to 55 officers, that could be a huge expense. The grant has definitely helped us."

— Email: wholdren@register-herald.com and follow on Twitter @WendyHoldren

React to this story:

0
0
0
0
0